Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 228, NWS Wichita, KS

August 11, 2023Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 11, 2023, 11:20 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2023, 11:20 PM CDT (04:20 UTC)
Expired
Aug 12, 2023, 12:00 AM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2282 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2559 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:58 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 11, 6:58 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
658 PM CDT Fri Aug 11 2023

.SHORT TERM...(This evening through Monday night)
Issued at 309 PM CDT Fri Aug 11 2023

Unsettled weather will continue through the weekend within a moist
and unstable airmass with successively stronger perturbations/trofs
aloft moving through as well as low level/surface foci later into
the weekend. For early this evening, residual elevated convection
may fester into south central Kansas with the more robust
activity northeast of the forecast area. Overnight, a modest low
level jet impinging on a reservoir of elevated low level moisture
should promote scattered convection across parts of southern
Kansas with potential for strong storms and heavy downpours. Some
of this activity could linger past 12z Saturday morning closer to
the Oklahoma border. Then better focus for deeper convection is
expected later Saturday afternoon/evening as a shortwave aloft
emanating within the more tropical monsoonal flow over the
southern Rockies will move across Kansas. This will likely first
develop/impact portions of southwest Kansas before moving eastward
with a decent low level jet aiding storm maintenance across south
central/southeast Kansas thru Saturday night. Potential for
strong storms again and heavy rain/localized flooding. We will
close out the weekend with a rather strong upper trof digging
southeastward across the northern Plains/Upper Midwest on Sunday.
This will be accompanied by a strong Summer-time cold front with a
focus for strong to severe convection. This will be followed by a
welcome break from the heat as we tap some cooler/drier Canadian
air which advects across the area for Monday.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 309 PM CDT Fri Aug 11 2023

Temperatures will remain a bit below climo on Tuesday in the wake
of the upper trof moving across the Ohio Valley with a rather
expansive surface high from the western Great Lakes and Midwest to
eastern Kansas. The medium range shows another rather significant
upper trof diving southeast out of southern Canada across the
Upper Midwest and Great Lakes Wednesday through Thursday. Things
look to heat up just ahead of the associated surface cold front on
Wednesday with advection of slightly cooler/more seasonable air
in its wake on Thursday. Precip chances look rather slim with
marginal moisture/instability across the area and better forcing
to the north so will keep the forecast dry next week. For Day 7
and beyond, it looks like a more intense Summer heat will return
again as there appears to be a strong signal for the upper ridge
to build over mid-America.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 656 PM CDT Fri Aug 11 2023

VFR conditions are expected for the next 24 hours for most
locations. The only exception will be over SE KS, where increasing
mid level moisture advection late this evening, will lead to
increasing chances for SHRA/TSRA over southeast KS after about
08z/Sat.  So will go with a VCTS for the KCNU taf after 08z, with
prevailing SHRA/VCTS after 10z. Could even see some MVFR vsbys in
the heaviest SHRA, so will go with a tempo group for this chance.

There is some uncertainty on how far to the west the convection
associated with the warm advection will get. For now, think most of
the convection will stay to the east of the KICT taf location, so
will not include a VCTS mention just yet.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  95  72  93 /  30  20  60  40
Hutchinson      72  95  71  92 /  30  10  60  50
Newton          72  95  71  92 /  30  10  60  50
ElDorado        73  94  71  92 /  30  20  60  50
Winfield-KWLD   73  96  73  94 /  30  30  60  30
Russell         69  92  69  90 /  10  20  50  60
Great Bend      69  92  69  90 /  20  30  60  50
Salina          71  95  72  92 /  20  10  50  70
McPherson       71  95  70  92 /  20  10  60  60
Coffeyville     73  96  73  95 /  40  30  60  40
Chanute         73  95  72  93 /  40  30  60  50
Iola            72  94  71  91 /  40  30  60  60
Parsons-KPPF    73  95  72  95 /  40  30  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for KSZ049-053-070>072-
091>096-098>100.

Heat Advisory from noon to 8 PM CDT Saturday for KSZ093-095-096-
098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...Ketcham
Hazardous weather outlook, Aug 11, 8:59 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
859 PM CDT Fri Aug 11 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
859 PM CDT Fri Aug 11 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a slight chance for strong to marginally severe storms
across the area later this evening and tonight. The main risks will
be dime to quarter size hail and wind gusts of 50 to 60 mph. Heavy
rainfall could also result in minor lowland flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms could linger on Saturday morning, mainly across
southeast Kansas and the Oklahoma border counties of south central
Kansas. However, thunderstorms appear more likely across the entire
area by late Saturday afternoon through Saturday night. Strong to
marginally severe storms will be possible along the heavy rain and
the risk for minor flooding.

Strong to severe storms and locally heavy rainfall will remain
possible through Sunday and Sunday night.

Heat indices are forecast to range from 100 to 105 degrees across
mainly south central and southeast Kansas during the afternoon
hours on Saturday and Sunday with 105 degree readings more likely
closer to the Oklahoma border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

KED/Ketcham

In the hours before

Special weather statement, Aug 11, 11:04 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
1104 PM CDT Fri Aug 11 2023

KSZ092-093-120445-
Cowley KS-Sumner KS-
1104 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of southwestern Cowley
and southeastern Sumner Counties through 1145 PM CDT...

At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Geuda Springs, or 11 miles west of Arkansas City,
moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arkansas City, Winfield, Oxford, South Haven, Geuda Springs,
Hunnewell, and Strother Field Airport.

This includes Interstate 35 between Mile Markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3704 9752 3739 9710 3717 9675 3700 9700
      3700 9745
TIME...MOT...LOC 0404Z 227DEG 33KT 3704 9724

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:04 PM CDTSpecial Weather StatementICTCowley41 min
Aug 11, 11:58 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk47 min
Aug 12, 12:28 AM CDTSpecial Weather StatementICTButler47 min
Aug 12, 1:16 AM CDTSpecial Weather StatementICTSumner44 min
Aug 12, 1:29 AM CDTSpecial Weather StatementICTNeosho, Wilson46 min
Aug 12, 1:52 AM CDTSpecial Weather StatementICTAllen23 min
Aug 12, 1:56 AM CDTSpecial Weather StatementICTSumner34 min
Aug 12, 2:14 AM CDTSpecial Weather StatementICTAllen31 min
Aug 12, 2:31 AM CDTSpecial Weather StatementICTSumner29 min
Aug 12, 2:42 AM CDTSpecial Weather StatementICTKingman33 min
Aug 12, 2:46 AM CDTSpecial Weather StatementICTAllen29 min
Aug 12, 3:12 AM CDTSpecial Weather StatementICTAllen33 min
Aug 12, 3:17 AM CDTSpecial Weather StatementICTKingman28 min
Aug 12, 5:24 AM CDTSpecial Weather StatementICTElk36 min
Aug 12, 6:04 AM CDTSpecial Weather StatementICTWilson26 min
Aug 12, 6:24 AM CDTSpecial Weather StatementICTNeosho51 min
Aug 12, 6:37 AM CDTSpecial Weather StatementICTWilson38 min
Aug 12, 7:16 AM CDTSpecial Weather StatementICTNeosho, Wilson44 min
Aug 12, 8:58 AM CDTSpecial Weather StatementICTNeosho47 min
Aug 12, 9:46 AM CDTSpecial Weather StatementICTAllen, Neosho44 min
Aug 12, 9:56 AM CDTAreal Flood WarningICTAllen, Neosho, Wilson, Woodson3 hr
Aug 12, 10:08 AM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson20 min
Aug 12, 10:53 AM CDTSpecial Weather StatementICTWoodson52 min
Aug 12, 11:48 AM CDTSpecial Weather StatementICTNeosho, Wilson42 min
Aug 12, 3:07 PM CDTFlood WatchICTButler, Cowley, Harper, Harvey, Kingman, Reno and 2 more12 hr
Aug 12, 3:37 PM CDTSpecial Weather StatementICTHarper23 min
Aug 12, 3:43 PM CDTSevere Thunderstorm WarningICTHarper47 min
Aug 12, 6:07 PM CDTSpecial Weather StatementICTChautauqua23 min
Aug 12, 6:21 PM CDTSevere Thunderstorm WarningICTChautauqua24 min
Aug 12, 6:43 PM CDTSpecial Weather StatementICTChautauqua32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.